Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 181, NWS Dodge City, KS

July 3, 1995Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 1995, 7:46 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 29 min.

The area

The counties it named.

The facts

Issued
Jul 3, 1995, 7:46 PM MDT (01:46 UTC)
Expired
Jul 3, 1995, 8:15 PM MDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 040145 RRA
SVRDDC
KSC075-093-040215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT (746 PM MDT) MON JUL 3 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM CDT (815 PM MDT)
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...NORTHEASTERN HAMILTON COUNTY...NORTHERN KEARNY COUNTY
 
AT 845 PM CDT DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 16 MILES
NORTHEAST OF SYRACUSE MOVING EAST AT 25 MPH. EXPECT LARGE HAIL UP TO
ONE INCH IN DIAMETER.
 
THE STORM SHOULD MOVE OVER OPEN FARMLAND TO HIGHWAY 25 OR 17 MILES NORTH
OF LAKIN BY 805 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:53 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 2:53 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 3 1995

TSTMS STRTG TO FIRE OVER NWRN KS AND SERN CO.  ADAP COMPOSITE SHOWING
SFC BASE LI`S TO -11 OVER SWRN KS.  MOCON AXIS IS ALONG KS/CO BORDER AND
STGST LOW LVL THTA ADVN BULLSEYE OVER OK PHNDL SOUTH OF EHA.  TSTMS SHULD
CONT TO DVLP IN THIS AREA.  PROFILERS SHOWING SRLY WINDS INCRG IN DEPTH
AT HVL.  PROF HODOGRAPH INDCTNG HELICITY VALUES HAVE SETTLED DWN TO
AOB 50 M2S2 WITH BETTER VALUES FURTHER EAST.  CNSDRG INSTAB WILL NEED TO
MENTN POSS SVR STRMS IN EVE.  CLD FNT TO MOVE INTO AREA LATER TNGT AND
THRU AREA ON TUE.  COOLER AIRMSS BEHIND FNT COMBD WITH WRAPAROUND CLDS
AND PRECIP SHOULD KEEP TMPS DOWN INTO THE UPPER 70S OVER WRN PTNS AREA.

GERARD

In the hours before

Special weather statement, Jul 3, 3:14 PM MDT, 4 hours 32 minutes before
KSZ074-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 3 1995

AT 412 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM LOCATED NEAR
BIG BOW HAS WEAKENED BELOW SEVERE LEVELS. LOCAL LAW ENFORCEMENT OFFICIAL
REPORTED HAIL UP 1 INCH WITH THIS STORM AT 358 PM NEAR BIG BOW.  THE
WARNING FOR EASTERN STANTON WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR NORTHERN STANTON UNTIL 500 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

&
Special weather statement, Jul 3, 3:16 PM MDT, 4 hours 30 minutes before
KSZ074-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 PM CDT MON JUL 3 1995

AT 412 PM CDT...DOPPLER RADAR INDICATED THE THUNDERSTORM LOCATED NEAR
BIG BOW HAS WEAKENED BELOW SEVERE LEVELS. LOCAL LAW ENFORCEMENT OFFICIAL
REPORTED HAIL UP 1 INCH WITH THIS STORM AT 358 PM NEAR BIG BOW.  THE
WARNING FOR EASTERN STANTON WILL BE ALLOWED TO EXPIRE. A SEVERE
THUNDERSTORM WARNING CONTINUES FOR NORTHERN STANTON UNTIL 500 PM CDT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

&
Special weather statement, Jul 3, 3:30 PM MDT, 4 hours 16 minutes before
KSZ074-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUL 3 1995

AT 430 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
NORTHERN STANTON WAS LOCATED 8 MILES NORTH OF JOHNSON NEAR HIGHWAY 27.
THE STORM WAS MOVING NORTHEAST AT 15 MPH. THE STORM WILL CONTINUE ACROSS
OPEN FARMLAND AND HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH
THIS STORM ALONG WITH HEAVY RAIN AND POSSIBLE HIGH WINDS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, Jul 3, 3:31 PM MDT, 4 hours 15 minutes before
KSZ074-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT MON JUL 3 1995

AT 430 PM CDT...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM IN
NORTHERN STANTON WAS LOCATED 8 MILES NORTH OF JOHNSON NEAR HIGHWAY 27.
THE STORM WAS MOVING NORTHEAST AT 15 MPH. THE STORM WILL CONTINUE ACROSS
OPEN FARMLAND AND HAIL UP TO THE SIZE OF GOLFBALLS CAN BE EXPECTED WITH
THIS STORM ALONG WITH HEAVY RAIN AND POSSIBLE HIGH WINDS.
 4

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:26 PM MDTSevere Thunderstorm WarningDDCTrego64 min
Jul 3, 7:21 PM MDTSevere Thunderstorm WarningDDCEllis69 min
Jul 3, 7:21 PM MDTSevere Thunderstorm WarningDDCRush31 min
Jul 3, 8:56 PM MDTSevere Thunderstorm WarningDDCMeade, Seward24 min
Jul 3, 11:11 PM MDTSevere Thunderstorm WarningDDCBarber, Pratt21 min
Jul 4, 3:16 PM MDTSevere Thunderstorm WarningDDCGrant44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.